Ohio, 2011Damaging Winds and Heavy Rain in Ohio, May 13, 2011
May 13, 2011 · NWS ILN · 4 events in 4 counties and zones
An unstable air mass, combined with a favorable upper air environment to produce severe thunderstorms during the afternoon of May 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass, combined with a favorable upper air environment to produce severe thunderstorms during the afternoon of May 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 12:53 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, May 13, 12:53 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT FRI MAY 13 2011
.SYNOPSIS...
AN UPPER LEVEL LOW OVER THE SOUTHERN PLAINS WILL MOVE SLOWLY EAST
TO THE OHIO VALLEY REGION THROUGH SATURDAY. THE LOW WILL THEN
MEANDER ACROSS THE REGION FOR A GOOD PART OF NEXT WEEK. ABOVE
NORMAL TEMPERATURES WILL DROP TO BELOW NORMAL READINGS BY NEXT
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL OHIO
HAS BEEN GRADUALLY WEAKENING AS IT PUSHES EAST. THIS PCPN SHOULD
DISSIPATE AND/OR BE OUT OF OUR AREA SHORTLY. OTHERWISE...EXPECT
TO SEE A BIT OF A LULL IN ANY PCPN THROUGH EARLY AFTERNOON. SOME
WEAK LOW LEVEL CONVERGENCE WILL THEN WORK INTO THE SOUTHWEST
LATER THIS AFTERNOON. AS WE DESTABILIZE FURTHER THROUGH THE
AFTERNOON...EXPECT TO SEE SCATTERED SHOWERS/THUNDERSTORMS DEVELOP
ACROSS THE SOUTHWEST AND SLOWLY OVERSPREAD THE REST OF THE FA INTO
THIS EVENING. SHEAR WILL REMAIN WEAK THROUGH EARLY EVENING. THIS
SHOULD HELP LIMIT ANY SEVERE ACTIVITY ALTHOUGH LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THE THUNDERSTORMS. LOW LEVEL THERMAL
PROFILES ARE A TAD COOLER THAN THE PAST FEW DAYS SO THINK HIGHS
WILL GENERALLY BE IN THE LOW TO MID 80S.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AFOREMENTIONED UPR LVL CLOSED LOW IS FORECAST TO SLOWLY ROTATE TO
THE MIDDLE OHIO VALLEY THROUGH SATURDAY NIGHT. AS THIS LOW
APPROACHES...SYNOPTIC SCALE LIFT WILL RESULT IN WIDESPREAD SHOWERS
AND THUNDERSTORMS...ESPECIALLY SATURDAY AFTERNOON INTO SATURDAY
EVENING.
LATEST GFS AND ECMWF AGREE THAT THE UPR LVL CLOSED LOW IS NOT
GOING TO EJECT OUT OF THE REGION ANYTIME SOON THROUGH NEXT WEEK
GIVEN A PRONOUNCED UPR LVL BLOCK PATTERN. THIS PATTERN WILL BRING
MAINLY CLOUDY SKIES...AND ROUNDS OF SHOWERY WEATHER. HAVE LIMITED
THE THREAT FOR THUNDER FOR SUNDAY AS OVERALL INSTABILITY WILL
DROP OFF BY SUNDAY NIGHT INTO MONDAY NIGHT AS TEMPERATURES
CONTINUE TO COOL.
TEMPERATURES THROUGH THE PERIOD WILL COOL...RESULTING IN BELOW
NORMAL READINGS.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
LIKE A BROKEN RECORD...MODELS CONTINUE TO INDICATE UNSETTLED
WEATHER INTO MID WEEK AS A PREDOMINATE UPR LVL LOW REMAINS ACRS
THE REGION. THERE ARE SOME HINTS FROM LATEST MODEL GUIDANCE THAT
THE PERSISTENT LOW MAY FINALLY PUSH NORTH/NORTHEAST OUT OF THE
AREA BY THE END OF THE WEEK. THIS MAY GIVE THE REGION A REPRIEVE
FROM THE COOL AND POTENTIAL SHOWERY WEATHER. STAY TUNED.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SKIES ARE MAINLY CLEAR ACROSS THE AREA EARLY THIS AFTERNOON WITH
JUST SOME SCATTERED CU. THIS HAS ALLOWED THE AIRMASS TO
DESTABILIZE WITH MLCAPES IN THE 1000-1500 J/KG RANGE. AREA OF
SHOWERS AND THUNDERSTORMS CURRENTLY LIFTING NORTHEAST ACROSS
CENTRAL KENTUCKY SHOULD AT LEAST MAINTAIN ITSELF AS IT MOVES INTO
THE BETTER INSTABILITY AND MAY EVEN INCREASE IN COVERAGE/INTENSITY.
MODELS ARE STILL TRYING TO INDICATE ANOTHER SHOT OF PCPN ROTATING
UP ACROSS THE AREA LATER THIS EVENING ASSOCIATED WITH SOME WEAK
LOW LEVEL CONVERGENCE. HOWEVER...IF THIS FIRST BATCH OF PCPN DOES
MOVE THROUGH...IT WILL LIKELY STABILIZE US AT LEAST SOMEWHAT AND
AM NOT SURE HOW MUCH ADDITIONAL PCPN WE WILL ACTUALLY SEE AFTER
THAT. WILL THEREFORE DOWNPLAY PCPN CHANCES OVERNIGHT. A BETTER
CHANCE OD SHOWERS AND THUNDERSTORMS SHOULD THEN RETURN THROUGH THE
DAY ON SATURDAY AS AIRMASS DESTABILIZES AGAIN AND SURFACE LOW
REMAINS IN THE AREA.
OUTLOOK...THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HICKMAN
NEAR TERM...JGL
SHORT TERM...HICKMAN
LONG TERM...HICKMAN/NOVAK
AVIATION...JGL
Hazardous weather outlook, May 13, 3:24 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EDT FRI MAY 13 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
424 AM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE FORECAST TO BECOME MORE NUMEROUS LATE THIS
AFTERNOON INTO THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATE...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL
AND DAMAGING WINDS CAN NOT BE RULED OUT. ALSO...BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 13, 2:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT FRI MAY 13 2011
KYZ091>093-096>099-OHZ070>072-077>081-132030-
KENTON KY-MASON KY-PENDLETON KY-ROBERTSON KY-BOONE KY-BRACKEN KY-
CAMPBELL KY-ADAMS OH-BROWN OH-BUTLER OH-CLINTON OH-HAMILTON OH-
WARREN OH-CLERMONT OH-HIGHLAND OH-
329 PM EDT FRI MAY 13 2011
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HIGHLAND...CLERMONT...SOUTHERN WARREN...HAMILTON...SOUTHWESTERN
CLINTON...SOUTHEASTERN BUTLER...BROWN...NORTHWESTERN
ADAMS...CAMPBELL...BRACKEN...BOONE...ROBERTSON...NORTHEASTERN
PENDLETON...NORTHWESTERN MASON AND KENTON COUNTIES THROUGH 430 PM
EDT...
AT 323 PM EDT...RADAR INDICATED DEVELOPING THUNDERSTORMS ALONG A
LINE EXTENDING FROM FRANCISVILLE TO MORNING VIEW TO MILFORD...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRESTVIEW HILLS...
LAKESIDE PARK...VILLA HILLS...CRESCENT SPRINGS...FORT MITCHELL...
CLARYVILLE...FORT WRIGHT...TAYLOR MILL...COVINGTON...PARK HILLS...
LUDLOW AND WILDER.
ALSO...VISALIA...LATONIA LAKES...CRESCENT PARK...MACK SOUTH...
LENOXBURG...RYLAND HEIGHTS...MOUNT AUBURN AND BERLIN ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3852 8419 3855 8417 3855 8421 3858 8421
3858 8425 3910 8484 3951 8435 3931 8392
3893 8355 3848 8414Special weather statement, May 13, 2:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT FRI MAY 13 2011
INZ050-058-059-066-OHZ042-060-132030-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-DARKE OH-PREBLE OH-
335 PM EDT FRI MAY 13 2011
...A LINE OF DEVELOPING THUNDERSTORMS WILL AFFECT NORTHWESTERN
PREBLE...SOUTHWESTERN DARKE...WAYNE...FAYETTE...CENTRAL FRANKLIN AND
UNION COUNTIES THROUGH 430 PM EDT...
AT 332 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF GLENWOOD TO 7 MILES SOUTH OF BROOKVILLE...
MOVING NORTH AT 35 MPH.
WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKVILLE...
CONNERSVILLE...DUBLIN...CAMBRIDGE CITY...WEST COLLEGE CORNER...
HAGERSTOWN...LIBERTY...CENTERVILLE...RICHMOND...FOUNTAIN CITY AND NEW
PARIS.
ALSO...BUNKER HILL...NULLTOWN...BLOOMING GROVE...BENTONVILLE...
EVERTON...MOUNDS STATE RECREATION AREA...METTEL FIELD AND ALQUINA ARE
NEAR THE PATH OF THIS LINE OF RAPIDLY DEVELOPING THUNDERSTORMS.
LAT...LON 3979 8531 3980 8523 4001 8520 3998 8480
3991 8454 3931 8503 3931 8509 3958 8531Thunderstorm Wind, Hamilton
- When
- May 13, 3:10 PM EST to 3:14 PM EST
- Where
- Hamilton County, 4 mi WSW of Blue Ash
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.208, -84.439
Power lines were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Auglaize
- When
- May 13, 4:40 PM EST to 4:44 PM EST
- Where
- Auglaize County, 1 mi NW of Wapakoneta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.580, -84.213
Trees were reported down along with snapped power poles due to damaging thunderstorm winds.
Thunderstorm Wind, Scioto
- When
- May 13, 5:00 PM EST to 5:04 PM EST
- Where
- Scioto County, West Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -83.030
A tree and power lines were reported down due to damaging thunderstorm winds.
Heavy Rain, Mercer
- When
- May 13, 6:14 PM EST to 7:14 PM EST
- Where
- Mercer County, Wabash
- Reported by
- County Official
- Coordinates
- 40.550, -84.750
Some water was reported over roadways due to heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310163, 310164, 310165, 310162.